Dr. Eisner Answers Your Questions About Acid Refluxby Todd Eisner Patient Expert
Can Ultram cause or worsen symptoms of GERD?
Ultram is a centrally acting pain relief medication that is commonly taken for chronic pain conditions, specifically back pain and arthritis. Ultram has many adverse effects, including gastrointestinal side effects of nausea, vomiting and constipation. These occur in 5-15% of patients taking Ultram. The effects are due to Ultram's decrease in gastrointestinal motility, slowing down peristalsis. There is no effect of Ultram on the lower esophageal sphincter. Therefore, while the side effects of Ultram are similar to the symptoms of gastroesophageal reflux disease, Ultram does not specifically cause GERD, but can worsen symptoms in patients with gastroesophageal reflux disease.
I recently underwent an upper endoscopy and was found to have an ulcer in my stomach. I was treated with Prilosec and antibiotics. My internist thinks I should have a repeat upper endoscopy. Is this necessary?
As opposed to duodenal ulcers, stomach (or gastric) ulcers have the potential to be cancerous or pre-cancerous. It is therefore important to undergo a follow-up upper gastrointestinal endoscopy when a gastric ulcer is found. Biopsies should be taken initially of the ulcer. Assuming that the ulcer is benign, treatment with proton pump inhibitors such as Prilosec, Nexium, Protonix, Prevacid or Aciphex for eight weeks is usually sufficient to heal the ulcer. Repeat endoscopy should be performed, and if the ulcer is still present, it should be biopsied, and treatment should be continued. In your case, since you were given antibiotics, you were treated for the bacteria Helicobacter pylori (H. pylori). H. pylori is a bacteria acquired from the ingestion of food and water, and through person-to-person contact. It has been implicated as the cause of ulcers, as well as stomach cancers and lymphomas. When found, it is treated with a regimen of acid-lowering agents and antibiotics. There are a few ways to test to see if the bacteria have been eradicated. In your case, since you require an endoscopy to insure that the ulcer has healed; biopsies can be taken to look for H. pylori under the microscope. In patients with gastritis, instead of repeating the upper endoscopy, stool can be checked for an H. pylori antigen, or a breath test can be done which will be able to detect the presence of the bacteria. You should be referred back to a gastroenterologist for the repeat upper endoscopy.
I have been having upper abdominal pain after eating and was diagnosed with GERD. My symptoms have persisted despite medication. My doctor thought that it might be my gallbladder, but an ultrasound was normal. What should I do next?
While your symptoms may be due to gastroesophageal reflux disease, since you are not getting better despite medications, other causes must be looked for. First off, increasing the dose of your GERD medication to twice a day therapy might resolve the symptoms. If not, even though the ultrasound of the gallbladder was normal, the gallbladder can still be the culprit. You should check with your doctor about getting a nuclear study that evaluates gallbladder function. An intravenous is put in your arm, and a radioactive isotope is injected that gets into the bile. An enzyme that stimulates gallbladder contraction (CCK) is infused in the intravenous, and the function of the gallbladder in response to stimulation by CCK is measured as a percentage. A normal gallbladder ejection fraction is 35%. Anything less than that signifies that the gallbladder is not functioning well. If the measurement is less than 20% and is associated with pain, your doctor might recommend that your gallbladder be removed. If that test is normal, your doctor might want to confirmation the diagnosis of GERD with a 24 hour pH study. If it is normal esophageal manometry might diagnosis a motility disorder as the cause of your pain. In any event, a visit to your gastroenterologist is warranted to further investigate your symptoms.